Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 129, NWS Jacksonville, FL

July 27, 2002Putnam County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 27, 2002, 5:19 PM EDT for Putnam County, Florida. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 2002, 5:19 PM EDT (21:19 UTC)
Expired
Jul 27, 2002, 6:00 PM EDT
In force
41 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Putnam County, FL

The radar

The Jacksonville radar (KJAX), 97 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:35 PM EDTThunderstorm Wind 60 EFlorahome, FLEstimated wind.
Jul 27, 5:35 PM EDTThunderstorm WindInterlachen, FLLarge trees down on house.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1273 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

886 
WUUS52 KJAX 272119
SVRJAX
FLC107-272200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
519 PM EDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN NORTHEAST FLORIDA

* UNTIL 600 PM EDT

* AT 519 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES
  NORTHWEST OF MANNVILLE...OR ABOUT 4 MILES NORTH OF INTERLACHEN...
  MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 600 PM EDT...
  CARRAWAY AND FLORAHOME...
  SATSUMA...
  PALATKA...
  SAN MATEO...
  BOSTWICK AND ORANGE MILLS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

$$

LAT...LON 2972 8204 2950 8205 2955 8152 2975 8152
          2984 8158 2984 8161 2983 8180

SANDRIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:00 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 27, 3:00 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT SAT JUL 27 2002

CURRENTLY...SCT CONVECTION HAS BEEN ONGOING IN THE GA ZONES DUE TO
LOW LEVEL CONVERGENCE ASSOCD WITH Q-STRNY TROUGH AND VORT LOBE
ACROSS NERN FL. CAPES ON THE ORDER OF 2500-3000 J/KG PER GOES
SOUNDINGS. WITH PWATS AROUND THE 2 INCH MARK WOULD ONLY EXPECT ISOL
PULSE-SEV STORMS AFTN AND EVENING. SLOW MOVING STORMS WILL DUMP VERY
HEAVY RAINFALL AMOUNTS. Q-STRNY SFC RIDGE WAS OVER CENTRAL FL. LIGHT
WINDS ARE PROMOTING E AND W COAST SEA BREEZE PENETRATION INLAND.

TONIGHT...EXPECT MOST CONVECTION TO BE IN THE ERN ZONES THIS
EVENING AS ATMOS HAS NOT BEEN TAPPED YET. THEREFORE WILL PLACE
HIGHER POPS IN THIS AREA.

SUN THROUGH TUE...RIDGE WILL CONT S OF THE FORECAST AREA AND WILL
LIKELY DIP FURTHER S. MODELS ARE PRETTY SIMILAR ALOFT WITH 5H HIGH
PRES OVER CENTRAL GA SLOWLY SHIFTING E TO AS A TROPICAL WAVE SLIPS
UNDER RIDGE THROUGH SRN FL. MODEL PWATS DROP SLIGHTLY BUT TEMPS
ALOFT WILL TEND TO COOL AS WAVE MOVES INTO THE FL PENINSULA. WILL
KEEP POPS MAINLY IN THE SCT RANGE...BUT FAVORING FL CWA DUE TO SEA
BREEZE BOUNDARIES. BY MON AND TUE...SOME DRIER AIR ALOFT SHOULD
SUPPORT A BETTER CHANCE OF STRONG-SEVERE PULSE THUNDERSTORMS.

EXTENDED...AVN SHOWS A FRONTAL BOUNDARY DROPPING INTO THE CAROLINAS
AND NRN GA. THIS SHOULD HELP POOL MOISTURE INTO THE REGION AND
MAINTAIN NEAR CLIMO POPS AND TEMPS.

MARINE...BUOY 41008 SW 6G8 KT WITH SEAS 2 FT. BUOY 41012 HAS SW 6G8
KT SEAS 2.6 FT. BOTH SEAS PRIMARILY ESE SWELLS WITH PERIODS AROUND
8-9 SEC. THIS IS IN LINE WITH PREVIOUS FORECAST AND ANTICIPATE
LITTLE CHANGE.

PRELIM...
AMG BB 073/092 074/093 073 02343
SSI BB 075/090 075/090 075 02443
JAX BT 073/092 074/091 073 02453
SGJ BT 074/089 075/089 074 02553
GNV BT 072/091 073/091 073 02353
OCF BT 072/091 073/090 073 02353=

.JAX...
.GA...NONE.
.FL...NONE.

SHASHY

In the hours before

Special weather statement, Jul 27, 12:29 PM EDT, 4 hours 50 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-272130-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1229 PM EDT SAT JUL 27 2002

...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON AND
EVENING ACROSS THE AREA. STORMS ARE EXPECTED TO BE MORE NUMEROUS
ACROSS NORTHEAST FLORIDA AND COASTAL SOUTHEAST GEORGIA. MOVEMENT OF
THE ACTIVITY WILL BE NORTHEAST AT 5 TO 10 MPH...ALTHOUGH A SLOWER...
MORE NORTHWARD MOVEMENT IS EXPECTED ALONG THE SEABREEZE FRONT LATE
IN THE DAY. THE PRIMARY IMPACTS WILL BE LOCALLY HEAVY RAINFALL AND
FREQUENT DEADLY LIGHTNING. IN ADDITION...WIND GUSTS OVER 40 MPH AND
HAIL ARE POSSIBLE IN THE STRONGER STORMS. STORMS MAY MOVE INTO THE
NEARSHORE COASTAL WATERS...THEREFORE MARINERS ARE URGED TO SEEK SAFE
HARBOR IMMEDIATELY IF HAZARDOUS WEATHER APPROACHES.

A FEW STORMS MAY BECOME SEVERE...MAINLY NEAR INTERACTIONS WITH THE
SEA BREEZE FRONT ALONG THE COASTAL COUNTIES. SPOTTERS ARE REQUESTED
TO REPORT INCIDENTS OF FLOODING OR SEVERE WEATHER.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MKT
Special weather statement, Jul 27, 4:00 PM EDT, 1 hour 19 minutes before
FLZ023>025-030>033-035>038-040-
GAZ153-154-165-166-280000-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT SAT JUL 27 2002

...STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING NOW OCCURRING...

STRONG THUNDERSTORMS ARE EXPECTED THROUGH 8 PM OVER COASTAL SOUTHEAST
GEORGIA AND MOST OF NORTH FLORIDA EAST OF INTERSTATE 75. ADDITIONALLY
STRONG STORMS CAN ALSO BE EXPECTED OVER ALL ALACHUA...GILCHRIST AND
MARION COUNTIES.

FREQUENT LIGHTNING WILL BE THE PRIMARY THREAT ADDITIONALLY...
TORRENTIAL RAINFALL...SMALL HAIL AND WIND GUSTS UP TO 50 MPH CAN BE
EXPECTED.

ISOLATED STORMS MAY BECOME SEVERE AND SPOTTERS ARE REQUESTED TO
REPORT ANY SEVERE WEATHER IN THEIR AREAS. INTERESTS IN THE
STATEMENT AREA SHOULD BE ALERT FOR DETERIORATING WEATHER CONDITIONS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:27 PM EDTSevere Thunderstorm WarningJAXFlagler48 min
Jul 27, 5:38 PM EDTSevere Thunderstorm WarningJAXClay70 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.